Alert archive / Texas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 182, NWS San Angelo, TX
NWS San Angelo, TX issued this severe thunderstorm warning at May 22, 2016, 7:21 PM CDT for Sterling County, Texas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 22, 2016, 7:21 PM CDT (00:21 UTC)
- Expired
- May 22, 2016, 8:00 PM CDT
- In force
- 39 min
- Issued by
- NWS San Angelo, TX
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Sterling County, TX
The radar
The San Angelo radar (KSJT), 90 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 22, 6:55 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 0.4 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3677 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
732
WUUS54 KSJT 230021
SVRSJT
TXC431-230100-
/O.NEW.KSJT.SV.W.0182.160523T0021Z-160523T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
721 PM CDT SUN MAY 22 2016
THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN STERLING COUNTY IN WEST CENTRAL TEXAS...
* UNTIL 800 PM CDT
* AT 719 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES EAST OF
LEES...OR 13 MILES SOUTHEAST OF BIG SPRING...MOVING SOUTHEAST AT 20
MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHWESTERN STERLING COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR WEST CENTRAL
TEXAS.
LAT...LON 3209 10099 3208 10096 3174 10124 3177 10127
3208 10127
TIME...MOT...LOC 0019Z 303DEG 19KT 3209 10134
HAIL...1.25IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 7:01 PM CDT, 20 minutes earlier.
Area forecast discussion, May 22, 7:01 PM CDT, 20 minutes before
Area Forecast Discussion National Weather Service SAN ANGELO TX 701 PM CDT SUN MAY 22 2016 .AVIATION... /00Z TAFS/ Convection has fired west of the area late this afternoon and early evening along and ahead of the dryline. Some of this activity may reach the KSOA, KSJT and possibly the KABI terminals this evening before weakening. Since activity is rather sparse, will keep any mention of TS out of the forecast at this time and continue to monitor trends this evening. Otherwise, MVFR ceilings are expected across the terminals overnight into Monday Morning, as stratus develops once again. Ceilings are expected to lift/scatter out to VFR by late morning. && .PREV DISCUSSION... /issued 342 PM CDT SUN MAY 22 2016/ SHORT TERM... (Tonight and Monday) An upper ridge extends from Texas north-northeast into the upper Mississippi Valley, with the ridge axis shifting slowly east of our area this afternoon. The dryline is mixing east across the far western part of Texas, and a few thunderstorms are developing across parts of the Panhandle to near Childress. The airmass is very unstable ahead of the dryline and across our area, where MLCAPE values have increased to 3000-4000 J/KG. The cap is eroding with partly cloudy skies and surface heating across much of our area. Despite lack of large scale forcing for ascent, intense scattered thunderstorm development is expected along and ahead of the dryline through late this afternoon and early evening. Steering flow may allow a few of these to move into the western part of our area during the evening and early tonight. Elsewhere across our area, the models continue to offer different solutions on where storms may develop and track. We are carrying 30-40 PoPs this afternoon and into tonight. With strong instability and effective bulk shear 35- 40kt, our area has an accompanying severe weather risk with the threats including very large hail, damaging winds, and an isolated tornado. With a rather moist airmass across our area and precipitable water values between 1.2 and 1.6 inches, locally heavy rainfall is also possible. Development of a low-level jet could help to sustain convection into the night, but rain chances should drop off considerably after Midnight. Warm and humid conditions are expected with overnight lows around 70 degrees. The overall setup on Monday looks similar to today with southwest flow over our area, but the upper ridge axis will be a little farther east. The dryline may mix a little farther east into West Texas Monday afternoon, and the airmass out ahead of it will be very unstable and moist. We are carrying 20-30 PoPs on Monday, primarily for the afternoon. The slightly higher (30%) PoPs are across the northwest part of our area, which will be a little closer to the dryline. With a similar setup with instability and vertical shear, the severe weather threats Monday afternoon and early evening will be similar to those of this afternoon. The SPC Day 2 Convective Outlook has Slight Risk for much of our area. 19 LONG TERM... (Monday night through next Sunday) No significant changes were made in terms of reasoning for the long term from the previous discussion/forecast. We will continue to be under southwest flow most of the upcoming work week. The dryline will move east during the day, retreat during the overnight hours. With the dryline making it near/into our western counties each day, and having plenty of instability to work with due to warm temperatures and plentiful Gulf of Mexico moisture, isolated to scattered thunderstorms will be possible nearly every afternoon near/along our western CWA border. As was mentioned in the previous discussion, pinning down which day has a better chance at this time is problematic at best, due to the inability of time any shortwave help moving across the area in southwest flow aloft. An upper level low is expected to lift northeast into the Central Plains region late in the week, and this should represent a more organized broad scale chance for showers and thunderstorms from Thursday into Friday. We return to weak southwest flow aloft for the weekend. 20 && .PRELIMINARY POINT TEMPS/POPS... Abilene 70 86 70 89 / 40 20 20 20 San Angelo 70 87 69 90 / 30 20 20 20 Junction 68 85 70 88 / 30 20 20 10 && .SJT Watches/Warnings/Advisories... None. && 99/99/24
Hazardous weather outlook, May 22, 3:25 PM CDT, 3 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 325 PM CDT SUN MAY 22 2016 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-232030- FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO- CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD- TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE- MASON- 325 PM CDT SUN MAY 22 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT WIDELY SCATTERED THUNDERSTORMS COULD MOVE INTO OR DEVELOP IN WEST CENTRAL TEXAS LATE THIS AFTERNOON THROUGH EARLY TONIGHT. THE SEVERE WEATHER THREATS INCLUDE VERY LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES...ALONG WITH DEADLY LIGHTNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF WEST CENTRAL TEXAS MONDAY AFTERNOON AND EVENING. THE PRIMARY HAZARDS WILL BE VERY LARGE HAIL...DAMAGING WINDS...DEADLY LIGHTNING AND AN ISOLATED TORNADO. SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH DAY TUESDAY THROUGH FRIDAY. SOME STORMS COULD BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND EVENING...AND AGAIN MONDAY AFTERNOON AND EVENING.
The office that day
Everything else NWS San Angelo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 9:06 PM CDT | Special Weather Statement | SJT | Sterling | 39 min |
| May 22, 10:13 PM CDT | Special Weather Statement | SJT | Sterling | 32 min |
| May 23, 3:57 PM CDT | Special Weather Statement | SJT | Upton | 63 min |
| May 23, 4:22 PM CDT | Severe Thunderstorm Warning | SJT | Crockett | 23 min |
| May 23, 4:48 PM CDT | Severe Thunderstorm Warning | SJT | Crockett | 42 min |
| May 23, 5:33 PM CDT | Special Weather Statement | SJT | Upton | 42 min |
| May 23, 6:15 PM CDT | Special Weather Statement | SJT | Crockett | 30 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.